Kansas, 2018

Drought in Kansas, May 1 to 31, 2018

May 1 to 31, 2018 · NWS ICT · 22 events in 22 counties and zones

Severe to extreme drought persisted over a good portions of central and south central Kansas during the month of May. Welcome rainfall during the beginning of the month and again at the end of the month, improved the drought some over south central Kansas by the end of the month.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe to extreme drought persisted over a good portions of central and south central Kansas during the month of May. Welcome rainfall during the beginning of the month and again at the end of the month, improved the drought some over south central Kansas by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 30, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1205 AM CDT Tue May 1 2018

.SYNOPSIS...
Issued at 332 PM CDT Mon Apr 30 2018

The upper level ridge maintains its eastward track with
the trough just off to the west. A tightening gradient associated
with this system and mixing have resulted in gusty winds today
across Kansas with sustained speeds of 30 to 40 mph and gusts to 50
mph. The Wind Advisory remains in effect across the area until 1 AM.

&&

.UPDATE...
Issued at 810 PM CDT Mon Apr 30 2018

S winds across SE KS have diminished considerably with a sustained
15-20 mph being reported in these areas. As such the SE KS portion
of the Wind Advisory has no doubt been cancelled.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 332 PM CDT Mon Apr 30 2018

Highlights
1) Isolated severe storms on Tuesday
2) Severe storms on Wednesday-Thursday

Word to describe forecast: Complicated

A ridge continues to exit with a trough stationed over the Rockies
essentially extending from Hudson Bay to the Baja. This system tries
to move east but relatively keeps this orientation for the upcoming
days. The dynamic system maintains its highlight in this forecast
period given the lack of severe weather thus far this season.
Moisture advection remains on its path to create an impressive
influx into the area beginning tonight through the next couple of
days.

On Tuesday, an isolated severe storm threat is still anticipated.
Initial development of storms will likely be west of the area. The
triple point (warm front, dry line and cold front) is going to set
up in central Kansas. The starting time remains to be in the
afternoon, and activity will progress eastward. Both elements for
timing are dependent on when the cap will break. It does appear that
the greater coverage and more highlighted area for thunderstorms on
this day will be along the Kansas/Nebraska border which lines up
with the intersection of the boundaries and SPC's current outlook
for Day 2 (Tuesday). Across the county warning area, large hail and
damaging winds remain the threats.

A further eastward progression of the system will bring a greater
number of storms for the county warning area on Wednesday. While
there is still the question of convergence along the boundary
components as mentioned in the previous discussion, all of the other
parameters are in place to make this a favorable set-up as
anticipated. There are model differences in the placement of the
cold front and dry line which dictate major components into the
initialization of the storm development. Again there will be the cap
that will need to be broken loose; soundings suggest this occurrence
is going to be mid to late afternoon but could be sooner further
west and closer to the dry line.

All severe weather hazards appear to be in play at this point (very
large hail, damaging winds as well as a couple tornadoes) with most
of the components in place (30-50kts shear and 2-4000 J/kg CAPE). The
coverage would adjust the magnification of the hazards. A significant
tornado cannot be ruled out in the evening if all the parameters are
to match up accordingly given the significant tornado parameters of
~2-4, above 20kts of surface to 1km shear and ~1-2.5 0-1km EHI.
Severe thunderstorm activity could persist into the overnight hours.

Thursday has continued to show promise in its severe weather
potential as this is when the trough is actually making greater
forward progress across the Plains. An increase in the jet is going
to further enhance conditions. The area of potential impact would be
mainly southeast Kansas and eastern Oklahoma. One factor to consider
is how far west storms could occur thought which would be impacted
by the activity on Wednesday. At this time, it looks like storms
will start sooner. There is not a change in the hazards as it will
be just a eastward adjustment to the area.

As mentioned above, uncertainty remains with model differences
driving some essential components that can swing the evolution of
the next few days. Therefore it will be important to stay on top of
the forecast. Check in with your family and friends to make sure
they are staying weather aware. Find a safe storm shelter and have
your emergency kit in it or ready to go to it. Make sure your
weather radios are working properly, and you have multiple ways to
receive weather warnings.

.LONG TERM...(Friday through Monday)
Issued at 332 PM CDT Mon Apr 30 2018

The actual trough may continue to take its sweet time to exit the
Plains as there are still lingering components into the latter part
of the day on Friday. A ridge will follow it to make the weekend
rather wonderful. Temperatures are going to be comparative to the
week after a brief relative cool down on Friday. Highs are forecast
in the lower 80s. Another wave may move through on Sunday. There is
a hint of precipitation chances with this wave on Sunday evening
into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM CDT Tue May 1 2018

S winds sustained from 17-30kts with 30-40kt gusts will continue
the rest of the night with the stronger winds along & W of I-135.
Some diminishment, albeit limited, would lead to low-lvl jet
concerns with 45-50 kts likely ~1,500ft in most areas. The strong
S winds just off the deck would also spread MVFR cigs across KS
~09Z. The cigs may flirt with IFR status toward daybreak but for
now have cigs no lower than 1,200ft at any location. Cigs will
slowly lift as Tue morning progresses but would remain in MVFR
Country. TSRA are possible as far S as Nrn KS Tue afternoon but
confidence isn't sufficient to assign "VCTS" to either KSLN nor
KRSL.

&&

.FIRE WEATHER...
Issued at 332 PM CDT Mon Apr 30 2018

There are minimal fire weather concerns after today across the
forecast area given a splurge of moisture being brought into the
area and greening grasses. Barton and Russell counties do show
a value of very high on the Grassland Fire Danger Index for
Tuesday. Chances for precipitation in the form of thunderstorms
exist across the area for Tuesday to Thursday.

&&

.CLIMATE...
Issued at 332 PM CDT Mon Apr 30 2018

Record warm low temperatures have been set at Russell and Salina
thus far today. It is possible that warm low records for the same
sites could be set at the same sites for Tuesday depending on any
precipitation that would move across and subsequently drop the
temperatures.

Warm lows today
Russell
Observed today: 62 degrees
Record: 60 degrees in 2013

Salina
Observed today: 65 degrees
Record: 64 degrees in 2013

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  81  68  83 /  10  20  10  50
Hutchinson      65  81  67  82 /  20  20  10  50
Newton          65  80  67  82 /  20  20  10  50
ElDorado        65  80  67  81 /  20  20  20  50
Winfield-KWLD   65  81  67  82 /  20  20  10  40
Russell         65  87  60  81 /  10  30  10  30
Great Bend      64  87  61  82 /  10  20  10  40
Salina          66  83  66  82 /  20  30  20  50
McPherson       65  80  67  81 /  20  20  20  50
Coffeyville     65  79  68  81 /  20  20  10  20
Chanute         65  79  67  80 /  20  20  10  20
Iola            65  80  67  80 /  20  20  10  20
Parsons-KPPF    65  78  68  81 /  20  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

UPDATE...EPS
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...EPS
FIRE WEATHER...VJP
CLIMATE...VJP
Hazardous weather outlook, Apr 30, 7:30 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
830 PM CDT Mon Apr 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
830 PM CDT Mon Apr 30 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Strong south winds will continue to affect most of Central and South
Central Kansas throughout the evening. For further details, check
the latest Wind Advisory that remains in effect for all of Central
and South-Central Kansas until 1 AM CDT.

A few thunderstorms are possible late this evening southwest of a
line from Kingman to Wellington. Widely scattered thunderstorms are
possible over much of South Central and Southeast Kansas after
midnight. None of these storms are expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high grassland fire danger is forecast for Barton and Russell
counties on Tuesday.

Isolated severe thunderstorms are possible Tuesday afternoon and
evening roughly west of a line from Salina to Hutchinson to Harper.
The main threats will be golf ball sized hail and damaging winds of
60-70 mph.

Severe thunderstorms are more likely and should be more numerous on
Wednesday and Wednesday night. The main threats will be golf ball
to tennis ball sized hail, 60-70 mph winds and even a few tornadoes.

Another round of severe thunderstorms is possible Thursday afternoon
for locations east of the turnpike. However, the area and threat is
less certain than on Wednesday. The evolution of the thunderstorms
Wednesday night will have a major role in where storms develop and
how strong they will be on Thursday. At this point, the main threats
appear to be both large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Harper

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the southern half of the county. But welcome rainfall during the beginning and end of the month actually improved the drought to severe for northern portions of the county by the end of the month.

Drought, Kingman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the eastern half of the county. But welcome rainfall during the beginning and end of the month actually improved the drought to severe for western and southern portions of the county by the end of the month.

Drought, Reno

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the northeast half of the county. But welcome rainfall during the beginning and end of the month actually improved the drought to severe for the rest of the county by the end of the month.

Drought, Sedgwick

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the northwest portions of county. But welcome rainfall during the beginning and end of the month actually improved the drought to severe for southeast portions of the county by the end of the month.

Drought, Harvey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the entire county for the month of May.

Drought, McPherson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the entire county for the month of May.

Drought, Marion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the entire county for the month of May.

Drought, Butler

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the early portions of May. But welcome rainfall during the beginning and end of the month improved drought conditions considerably by the end of the month.

Drought, Cowley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the early portions of May. But welcome rainfall during the beginning and end of the month improved drought conditions considerably by the end of the month.

Drought, Sumner

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the early portions of May. But welcome rainfall during the beginning and end of the month improved drought conditions considerably by the end of the month.

Drought, Rice

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of May.

Drought, Barton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of May.

Drought, Russell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of May.

Drought, Ellsworth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of May.

Drought, Saline

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of May.

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

Drought, Greenwood

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

Drought, Elk

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

Drought, Chautauqua

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

Drought, Woodson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

Drought, Wilson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Severe drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

Drought, Chase

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Extreme drought conditions were over the entire county for early portion of the month, but welcome rainfall during the beginning and end of the month improved the drought conditions considerably by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755456, 755457, 755458, 755459, 755461, 755462, 755466, 755469, 755470, 755473, 755477, 755480, 755485, 755488, 755491, 755498, 755503, 755508, 755510, 755515, 755517, 755526.